Magazine article Clinical Psychiatry News

Weight Gain from Antidepressants Varies, Depending on Drug

Magazine article Clinical Psychiatry News

Weight Gain from Antidepressants Varies, Depending on Drug

Article excerpt

FROM JAMA PSYCHIATRY

The amount of potential weight gain from antidepressants depends on the particular drug, though the differences among the medications are modest, according to a recent study.

Antidepressants nortriptyline, amitriptyline, and bupropion were all associated with less weight gain than citalopram, Sarah S. Blumenthal of Massachusetts General Hospital in Boston and her associates reported online (JAMA Psychiatry 2014 June 4 [doi:10.1001/jamapsychiatry.2014.414]).

The researchers pulled prescribing data and all recorded weights for 19,244 adults aged 18-65 during the 12 months after they were prescribed an antidepressant. The medications of interest included the following: amitriptyline, bupropion, citalopram, duloxetine, escitalopram, fluoxetine, mirtazapine, nortriptyline, paroxetine, venlafaxine, and sertraline.

Prescribing data for 3,366 other adults not receiving psychotropics but receiving the asthma medication albuterol sulfate or obesity medications orlistat, phentermine, and sibutramine also were pulled to confirm study validity (assay sensitivity). The data came from the Partners Healthcare electronic health record, used by Massachusetts General Hospital, Brigham and Women's Hospital, and community and specialty outpatient clinics in Boston.

The participants' weight change in 3-month increments over 12 months was compared to that seen with citalopram. The researchers adjusted for sociodemographic characteristics and clinical variables, including depressive or anxiety disorder, recent tobacco use, pain disorder, and a comorbidity index to consider overall illness burden. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.